Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 78, NWS State College, PA

July 23, 2003Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2003, 5:09 PM EDT for Cumberland County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 5:09 PM EDT (21:09 UTC)
Expired
Jul 23, 2003, 6:15 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS51 KCTP 232109
SVRCTP
PAC041-232215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 615 PM EDT.

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARLISLE...OR 3 MILES SOUTHWEST OF
  CARLISLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE AROUND 515 PM.
  CARLISLE SPRINGS AROUND 520 PM.
  MOUNT HOLLY SPRINGS AROUND 525 PM.
  BOILING SPRINGS AROUND 530 PM.


THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4028 7735 4010 7739 4005 7709 4025 7684

JL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:48 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 3:48 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT WED JUL 23 2003

19Z CONDITIONS/SHORT-TERM...TEMPS RANGING FROM L 80S FAR LWR
SUSQ...TO L 70S CENTRAL...AND U 60S NW MTNS AND LAURELS. SCATTERED
RW/TRW...ESP ACROSS LAURELS...NORTHERN MTNS...AND S CENTRAL MTNS.
ADDITIONAL ACTIVITY NR SFC FRONT IN LWR SUSQ. WINDS LT...GENERALLY N
OR NE LESS THAN 5 MPH...EXCEPT STILL SOME LT SW WINDS HOLDING ACROSS
EXTREME LOWER SUSQ.

TNT...UPPER LEVEL LOW...AND ASSOCIATED VORT MAXES AFFECTS REGION
OVERNIGHT. THROUGH EARLY EVE...EXPECT DEVELOPING LINE OF
SHOWERS/STORMS ACROSS S-CENTRAL MTNS TO MOVE INTO LWR SUSQ.
ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS FOR NW MTNS WITH
RESIDUAL LAKE BREEZE FRONT. MORE SCATTERED ACTIVITY POSSIBLE ACROSS
CENTRAL AREAS. WL MAINTAIN LIKELY POPS FOR NW/N
CENTRAL...LAURELS...AND SUSQ VALLEY...WITH CHC POPS ELSEWHERE.
ACTIVITY SHOULD WEAKEN LATE TONIGHT. WL MAINTAIN FFA TIL 10 PM BASED
ON CURRENT RADAR.

THU...LINGERING VORT MAX SWINGS NE ACROSS CENTRAL PA THU AM...THEN
MOVE AWAY WITH SOME MID LEVEL SUBSIDENCE SNEAKING IN FROM THE W. ANY
SUNSHINE...HOWEVER...IN ADDITION TO LINGERING LOW LEVEL MOISTURE
SHOULD YIELD ADDITIONAL ISOLATED SHOWERS/TSTMS IN THE AFTN MOST
AREAS...EXCEPT A BIT MORE WIDESPREAD (STILL SCATTERED OVERALL IN
NATURE) ACROSS SUSQ VALLEY...WHERE MOISTURE WL BE A BIT DEEPER.

THU NT-SAT...FINALLY DRYING FROM THE W. COULD BE QUITE CHILLY THU
NT/FRI AM IF SKIES CLEAR OUT EARLY ENOUGH...WITH SOME 40S POSSIBLE
IN THE FAR NW MTNS. OTRW...M SUNNY...WIT JUST SOME SCATTERED CU
POPPING.

SAT NT AND BEYOND...NEXT COLD FRONT APPROACHES FROM NW. PRE-FRONTAL
BAND OF SHOWERS MAY SNEAK INTO FAR NW LATE SAT AFTN/EARLY EVE...THEN
RESIDUAL BAND WEAKENS ACROSS SOUTH AND CENTRAL MTNS LATE SAT NT. WL
INCLUDE CHC POPS FOR SAT NT NORTHERN AREAS...AND SLGHT CHC FOR S.
FRONT MUDDLES THROUGH ON SUN WITH MORE SCATTERED RW/TRW. FRONT THEN
SETTLES TO OUR S MON...BEFORE RETREATING BACK TO THE N AS A WAVY
WARM FRONT FOR THE MIDDLE OF NEXT WEEK. OVERALL PATTERN LOOKS
UNSETTLED YET AGAIN FOR LATER NEXT WEEK...AS NEXT TROUGH DIGS INTO
EASTERN U.S. ANOMALOUSLY HIGH HEIGHTS ACROSS NE CANADA ENSURES A
RETURN TO LOWER HEIGHTS ACROSS THE EASTERN CONUS.

.CTP...
FLOOD WATCH TIL 10 PM EDT PAZ004>006-010-011-017-024-033-037

KL
Hazardous weather outlook, Jul 23, 3:42 AM EDT, 13 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY INTO TONIGHT.  SOME
STORMS MAY BECOME SEVERE OVER THE MIDDLE AND LOWER SUSQUEHANNA RIVER
VALLEY PRODUCING STRONG GUSTY WINDS AND HAIL. ELSEWHERE...
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

DEVOIR

In the hours before

Special weather statement, Jul 23, 5:01 PM EDT, 8 minutes before
PAZ028-036-056-057-063-064-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT WED JUL 23 2003

...STRONG THUNDERSTORMS WILL AFFECT
FRANKLIN...CUMBERLAND...DAUPHIN...PERRY...JUNIATA...NORTHERN YORK
AND ADAMS COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES EAST OF
LEWISTOWN TO 9 MILES NORTHWEST OF LINGLESTOWN TO 8 MILES SOUTHEAST OF
CARLISLE TO 8 MILES NORTH OF GETTYSBURG TO 8 MILES EAST OF
HAGERSTOWN...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
SHIREMANSTOWN AT 510 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THESE
STORMS.

SND

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:43 PM EDTSevere Thunderstorm WarningCTPYork47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.